Alert archive / Kentucky / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Jackson, KY

May 5, 2007Jackson County, Laurel County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 5, 2007, 3:50 PM EDT for Jackson County, Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2007, 3:50 PM EDT (19:50 UTC)
Expired
May 5, 2007, 6:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Jackson County, KY, Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 051953
FFWJKL
KYC109-125-052245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY
  NORTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 645 PM EDT

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING OVER THE WARNED AREA.
  1 TO 1.5 INCHES OF RAIN HAS LIKELY FALLEN IN THE LAST HOUR. THIS   
  SAME LOCATION RECEIVED HEAVY RAINFALL ON FRIDAY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF ANNVILLE...BOND...CORNELIUS...DABOLT...DEESE...
  GREEN HILL AND MOORES CREEK.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3729 8409 3732 8408 3735 8407 3739 8404
      3738 8397 3737 8397 3732 8394 3726 8396
      3720 8396 3716 8399 3718 8405

$$

HAL
1 follow-up statement
000 
WGUS73 KJKL 052110
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT SAT MAY 5 2007

KYC109-125-052120-
JACKSON KY-LAUREL KY-
510 PM EDT SAT MAY 5 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN LAUREL
AND SOUTH CENTRAL JACKSON COUNTIES...

HEAVY RAIN HAS EXITED THE AREA...ENDING THE FLASH FLOODING THREAT.

LAT...LON 3729 8409 3732 8408 3735 8407 3739 8404
      3738 8397 3737 8397 3732 8394 3726 8396
      3720 8396 3716 8399 3718 8405

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:05 PM EDT, 45 minutes earlier.

Area forecast discussion, May 5, 3:05 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT SAT MAY 5 2007

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED

WEAKLY DEFINED AREA OF SURFACE LOW PRESSURE IS MOVING EAST ACROSS
THE BLUEGRASS STATE THIS AFTERNOON AS A POTENT UPPER LOW CROSSES
ABOVE. THE RESULTING SHOWER AND THUNDERSTORM ACTIVITY CURRENTLY
ONGOING ACROSS THE FORECAST AREA WILL GRADUALLY DIMINISH TONIGHT
FROM NORTHWEST TO SOUTHEAST AS THE RESPONSIBLE DISTURBANCE MOVES OFF
TO THE SOUTHEAST. HOWEVER... SLOW MOVING SHOWERS/TSTORMS CONTINUE TO
BRING SIGNIFICANT RAINFALL RATES OF UP TO TWO INCHES AN HOUR THIS
AFTERNOON AND THESE WILL PERSIST INTO THE EVENING HOURS. WHILE THE
THREAT FOR WIDESPREAD FLASH FLOODING IS LOW... THE ONGOING FLASH
FLOOD WATCH WILL REMAIN IN PLACE AT THIS TIME AS THE AREA OUTLINED
RECEIVED A LOT OF RAINFALL YESTERDAY AND STANDS THE BEST CHANCE FOR
LOCALIZED FLASH FLOOD PROBLEMS EARLY THIS EVENING.

STRONG SURFACE HIGH PRESSURE... MOST RECENTLY ANALYZED AT 1038 MB
OVER HUDSON BAY CANADA... WILL BUILD SOUTH TURNING THE FLOW
NORTHEAST LATE TONIGHT AND SUNDAY MORNING. A MUCH DRIER AND COOLER
AIRMASS WILL FILTER IN TO EASTERN KENTUCKY AS A RESULT. THE NEW
AIRMASS ARRIVES LATE... JUST IN TIME TO SEND TEMPERATURES BACK DOWN
INTO THE 50S. PATCHY FOG IS EXPECTED TO FORM EARLY THIS EVENING...
HOWEVER... WHAT FORMS SHOULD DISSIPATE BY LATE TONIGHT AS THE NEW
DRIER AIRMASS ARRIVES.

THE SUN WILL RETURN QUICKLY ON SUNDAY WITH SKIES REMAINING CLEAR
INTO SUNDAY NIGHT. DEWPOINTS ARE PROGGED TO DIP WELL INTO THE 30S BY
AFTERNOON. THIS SHOULD SET THE STAGE FOR A COOL NIGHT ON SUNDAY
NIGHT. AFTER HIGHS AROUND NORMAL VALUES... IN THE LOWER 70S ON
SUNDAY... READINGS ARE EXPECTED TO FALL OFF TO THE LOW TO MID 40S
SUNDAY NIGHT. A FEW UPPER 30S ARE POSSIBLE IN THE ORDINARILY COOLER
VALLEYS... BUT THE RECENT GREEN UP AND MOIST GROUND WILL PROBABLY
KEEP THOSE LOCATIONS FROM GETTING MUCH COLDER AND RECEIVING A FROST.

.LONG TERM.../MONDAY THROUGH SATURDAY/...UPDATED

UPPER LEVEL RIDGE IS ESTABLISHED OVER THE AREA BY MONDAY AND REMAINS
THE DOMINANT FEATURE THROUGH THURSDAY. SURFACE HIGH PRESSURE WILL
EASE SOUTH DOWN THE EAST COAST UNDER THE CONFLUENT FLOW ALOFT EARLY
IN THE WEEK... ACCOMPANIED BY VERY DRY MID LEVEL AIR. THIS SHOULD
PROVIDE FOR PLENTY OF SUNSHINE FOR THE FIRST HALF OF THE WORK WEEK.
THE RIDGE GRADUALLY BREAKS DOWN TOWARD THE END OF THE PERIOD AS
SHORTWAVE ENERGY BEATS IT DOWN FROM THE NORTHWEST.

SURFACE PROGS AND MOISTURE FIELDS FROM THE PREFERRED 05/00Z ECMWF AND
NCEP ENSEMBLE MEAN PROGS INDICATE A SURFACE FRONT WILL LAY OVER INTO
THE OHIO VALLEY BY LATE THURSDAY AND REMAIN NEARLY STATIONARY THROUGH
SATURDAY. THIS FRONT IS SHOWING TO BE LESS PROGRESSIVE AND WEAKER
WITH EACH SUCCESSIVE MODEL RUN AS DEEP LAYER RIDGING HOLDS FIRM OVER
THE SOUTHEASTERN CONUS CUTTING OFF THE MOISTURE SUPPLY. WILL
THEREFORE DROP THE SHOWER/TSTORM MENTION UNTIL THURSDAY AFTERNOON AND
MAINTAIN SLIGHT CHANCE TO LOW CHANCE POPS ONLY FRIDAY AND SATURDAY.
EXPECT A WARM AND SOMEWHAT HUMID AIRMASS TO BE IN PLACE BY THE END OF
THE PERIOD... WITH BEST CHANCES FOR RAIN OCCURRING DURING THE AFTERNOON
AND EARLY EVENING HOURS.

TEMPERATURES WILL WARM FROM NEAR NORMAL VALUES ON MONDAY TO WELL
ABOVE NORMAL BY MIDWEEK AS THE RIDGE ALOFT DOMINATES. NCEP ENSEMBLE
MEAN AND ECMWF H850 TEMPS SUPPORT READINGS INTO THE MID 80S BY
THURSDAY AND FRIDAY AND HAVE NUDGED EXPECTED HIGHS UP ACCORDINGLY
BOTH DAYS. OTHERWISE... WILL STICK CLOSE TO CONTINUITY WHICH IS IN
GOOD AGREEMENT WITH THE 05/00Z GFSX GUIDANCE NUMBERS.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

A COMBINATION OF AN UPPER LEVEL LOW PRESSURE SYSTEM...A WEAK FRONTAL
BOUNDARY NEARBY...AND ABUNDANT MOISTURE IS BRINGING SHOWERS AND
THUNDERSTORMS TO EASTERN KY THIS AFTERNOON. CONDITIONS WILL LIKELY
VARY FROM IFR IN THE HEAVIER SHOWERS/STORMS...TO SCATTERED VFR
OUTSIDE OF SHOWERS...WITH MVFR DUE TO CEILINGS BEING MOST PREVALENT
THIS AFTERNOON. SHOWERS WILL DIMINISH TONIGHT AS DAYTIME HEATING IS
LOST...THE UPPER LOW MOVES OUT...AND DRIER AIR MOVES IN FROM THE
NORTH BEHIND A COLD FRONT. HOWEVER...SOME LOCALIZED VLIFR CONDITIONS
ARE POSSIBLE TONIGHT DUE TO FOG. CONDITIONS WILL IMPROVE GREATLY
EARLY ON SUNDAY...WITH MAINLY CLEAR SKIES AND UNRESTRICTED
VISIBILITY THEN LASTING INTO THE AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ058-068-069-
079-080-083>088-114-116-117.

&&

SHORT TERM...ABE
LONG TERM...ABE
AVIATION...HAL
Hazardous weather outlook, May 5, 4:30 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT SAT MAY 5 2007

KYZ058-068-069-079-080-083>088-114-116-117-061130-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-OWSLEY-CLAY-LESLIE-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...BOONEVILLE...
MANCHESTER...HYDEN
430 AM EDT SAT MAY 5 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL OCCUR TODAY WITH THE CONTINUED POTENTIAL FOR
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING. IN ADDITION...THE
STRONGER STORMS COULD CONTAIN SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POSSIBILITY OF THUNDERSTORMS FROM WEDNESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
JACKSON WITH REPORTS OF HEAVY RAINFALL OR FLOODING.

KYZ044-050>052-059-060-104-106>113-115-118>120-061130-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...HAZARD...WHITESBURG...INEZ...
PIKEVILLE
430 AM EDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL OCCUR TODAY WITH THE CONTINUED POTENTIAL FOR
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING. IN ADDITION...THE
STRONGER STORMS COULD CONTAIN SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS THE POSSIBILITY OF THUNDERSTORMS FROM WEDNESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
JACKSON WITH REPORTS OF HEAVY RAINFALL OR FLOODING.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:09 PM EDTFlash Flood WarningJKLWhitley111 min
May 4, 8:25 PM EDTFlash Flood WarningJKLBell, Knox3 hr

Nearby

Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.